Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2022, 8:25 PM CDT for Barnes County, North Dakota. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2022, 8:25 PM CDT (01:25 UTC)
- Expired
- May 8, 2022, 9:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:30 PM CDT | HAIL 1 | 5 S Urbana, ND | A FEW MINUTES OF DIME TO QUARTER SIZED HAIL AT THE KIERLY WATERFOWL PRODUCTION AREA. |
| May 8, 9:04 PM CDT | TORNADO 0 | 7 Sse Eckelson, ND | A THIN ROPE TORNADO WAS SEEN LOOKING TO THE NORTH NORTHWEST FROM THE INTERSECTION OF 44TH ST SE AND 106TH AVE SE. TOUCHDOWN WAS BRIEF, LASTING LESS THAN A MINUTE, WITH ONLY SLIGHT MOVEMENT TO THE NORTHEAST. PUBLIC PHOTOS AND VIDEOS DOCUMENTED THE BRIEF TOUCHDO |
| May 8, 9:04 PM CDT | TORNADO | 9 N Litchville, ND | CORRECTS PREVIOUS TORNADO REPORT FROM 9 N LITCHVILLE. THIN ROPE TORNADO SEEN LOOKING WEST ABOUT 3 MILES, FROM INTERSECTION OF 44TH ST SE AND 106TH AVE SE. TOUCHDOWN WAS BRIEF. CORRECTED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 514 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
642
WUUS53 KFGF 090125
SVRFGF
NDC003-090200-
/O.NEW.KFGF.SV.W.0007.220509T0125Z-220509T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
825 PM CDT Sun May 8 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Barnes County in southeastern North Dakota...
* Until 900 PM CDT.
* At 824 PM CDT, a severe thunderstorm was located near Ypsilanti,
or 23 miles west of Valley City, moving east at 15 mph. At 812 PM
CDT, the public reported quarter sized hail 7 miles southeast of
Jamestown.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Barnes County.
This includes Interstate 94 in North Dakota between mile markers 272
and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4691 9844 4695 9821 4674 9821 4675 9844
TIME...MOT...LOC 0124Z 268DEG 14KT 4683 9848
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux1 follow-up statement
883
WWUS53 KFGF 090147
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
847 PM CDT Sun May 8 2022
NDC003-090200-
/O.CON.KFGF.SV.W.0007.000000T0000Z-220509T0200Z/
Barnes ND-
847 PM CDT Sun May 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WEST CENTRAL BARNES COUNTY...
At 847 PM CDT, a severe thunderstorm was located near Eckelson, or 16
miles west of Valley City, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanborn.
This includes Interstate 94 in North Dakota between mile markers 274
and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4688 9844 4695 9821 4677 9821 4679 9844
TIME...MOT...LOC 0147Z 247DEG 20KT 4685 9834
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PerrouxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:21 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 8, 7:21 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
721 PM CDT Sun May 8 2022
.UPDATE...
Issued at 717 PM CDT Sun May 8 2022
CAMs were correct in showing scattered t-storm development in
region east of Bismarck 00z-01z. This activity may increase in
coverage before diminishing by 03z/04z. Hail is main threat with
cooler temps aloft. Convergence boundary in area and also area of
enhanced MUCAPE from Lisbon to Valley City so favored zone for
strongest storms in the James and Sheyenne River valleys.
&&
.SHORT TERM...(This afternoon through Monday night)
Issued at 353 PM CDT Sun May 8 2022
Impactful weather in the short term periods will include the
potential for strong to severe thunderstorms, the risk for excessive
rainfall/additional overland flooding, and high winds on Monday.
Southwest flow with good moisture return remains in place aloft,
while the next strong system arrives late tonight through Monday
when large scale forcing will combine with anomalous moisture and at
least some instability to support widespread rain showers and
embedded thunderstorms. Signal for 1 inch or more of rainfall
remains, high wile the potential for 2" or more is 30-50% based on
probs from NBM. Based on the potential for strong
deformation/instability though there is a good signal for organized
banding that would support a swath (or two) of 2" ore more and this
but the probs are likely pulled down based on the variation in track
of these potential bands. Right now there isn't a high probability
for 3" or more over 48hr, but where stronger organized convection
tracks this will be possible. Flood watch was issued for this
evening through 7pm Monday to cover areas where saturation or
ongoing overland flooding are at risk for either new or worsening
conditions if these higher totals occur.
Regarding severe potential: This afternoon destabilization has
occurred in southeast ND and west central ND along an older surface
trough axis where there is weak convergence in place. There is an
axis of subsidence aloft in the wake of our last departing wave and
less organized synoptic support. However steepening low level lapse
rates, ML CAPE around 1000 J/KG and just enough convergence along
the surface trough is allow isolated thunderstorm to form There is
very strong shear in place, so there is concern that there would be a
few severe updrafts, however updrafts are struggling in this
environment despite increasing instability. By time forcing increases
later this evening elevated instability drops enough to lower
confidence in severe threat at least during the late evening/early
morning period. Strong low level flow ahead of the approaching
system then supporting increasing instability into our south by 12Z
Monday and there is a signal in HREF for more organized cells to
form with some CAMs showing some longer UH tracks approaching our
southern CWA. Considering the environmental parameters there is
potential for supercells when this occurs Monday morning during this
initial push of WAA/moisture advection.
Regarding winds Monday: there is still a signal for strong winds
Monday as the negatively tilted trough digs into our region and a
combination of increasing pressure gradient, strong LLJ, and
possible momentum transfer lead to at least advisory type winds into
our southern CWA and potential for warning criteria. There is
uncertainty on magnitude (dependent on mixing/momentum transfer) and
how far north and east (dependent on low pressure track). For now we
were comfortable with issuing a Wind Advisory for midday Monday
into Monday evening for southeast ND and a little bit of west
central MN. Ultimately this may need to be expanded and a warning
upgrade may be considered depending on how this system looks to
evolve.
.LONG TERM...(Tuesday through Sunday)
Issued at 353 PM CDT Sun May 8 2022
Southwesterly flow aloft will keep the work week pretty active in
terms of precipitation. Some chances for severe weather will be
possible in the coming days, but confidence is lower on specifics
for now due to lack of mesoscale model guidance.
Starting the period, a system will be exiting the area to the north,
leaving behind a brief reprieve from active weather Tuesday into
Wednesday morning. Temperatures through Wednesday will be in the
upper 60s to mid 70s, with some locations near the South Dakota
border getting close to 80 degrees.
Wednesday afternoon, a strong LLJ and warm front appear progged to
start convection in eastern North Dakota and west central Minnesota.
This convection would be elevated in nature, with most locations
requiring a lift above a small CAP to initiate. Hail seems to be the
likely hazard, but placement of convection at this time is
uncertain. Once the CAMs get a hold of this system, they will likely
provide us with more confidence in factors such as how much
instability and how widespread.
This event bleeds into the following shortwave that will come
Thursday into Friday. Moisture will not be a problem for this
system, and PWATs upwards of 1.5" signal the possibility for heavy
rainfall. As of now, probabilities for receiving 1"+ of QPF in 24hrs
Thursday - Friday are about 20-30% at their highest over the
Minnesota lakes region. Main concerns with this precipitation are
effects to the rivers and possibly some overland flooding issues in
some locations.
Temperatures will cool a little into the weekend, into the mid 50s
and low 60s, as rain showers exit the area to the east.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 717 PM CDT Sun May 8 2022
MVFR cigs east of the Red River to hold (BJI) with drop into IFR
range likely overnight into Monday. Otherwise expectations are
that clouds will thicken and bases lower into more widespread
lower end MVFR range in much of E ND/RRV overnight as moisture
advection increases. Widespread rain and embedded thunderstorms
spreading NNE overnight into Monday affecting all locations. Mon
aftn to see potential for strong wind gusts (over 40 kts) in Fargo
and low level wind shear thru much of west central MN to Bemidji.
&&
.HYDROLOGY...
Issued at 353 PM CDT Sun May 8 2022
Overland flooding continues in parts of the northern Red River
valley with backwater issues from the mainstem Red and tributaries.
Four areal flood warnings remain in effect and there remain areas in
northeast North Dakota where several roads remain closed due to
being washed out from flood waters.
There is an enhanced possibility for overland flooding tomorrow,
with a 30-50% chance for a swath of 2"+ rain in the area. There is
uncertainty in the location of this area, however, as it is based on
convection. If the 2 inches falls over our more saturated areas,
there's a possibility for more or worsening overland flooding as we
begin the work week. A flood watch has been issued for the areas of
most concern.
Temperatures will continue their warming trend. The overall weather
pattern will become more active beginning this evening and
continuing through the weekend.
Red River mainstem...
All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is near crest and should
remain near crest for the next several days after that.
Minnesota tributaries...
All points along the Minnesota tributaries continue to recede, with
levels continuing to lower over the next several days. Some
tributaries like Crookston and Hendrum will rise slightly but remain
in minor flood stage at their peak. However, uncertainty remains
with how future precipitation late this weekend may impact the
rivers at this time.
North Dakota tributaries...
The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.
A re-rise to flood stage at several locations is likely with
adjusted releases from Baldhill Dam. Downstream, Lisbon is forecast
to dip slightly below flood stage before rising again to minor flood
stage. Kindred is forecast to remain in major flood stage for the
next few days before receding. West Fargo is at moderate flood stage
but another crest above major flood stage is anticipated as upstream
flows reach this forecast point. Harwood remains at moderate flood
stage and will see a second crest at moderate as the wave crest
works its way downstream toward the mainstem Red.
The re-rise in the Mapleton forecast puts the crest at moderate
flood stage as a result of the added flow making it to that point.
Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several days.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 PM to 10 PM CDT Monday for NDZ038-039-049-
052-053.
Flood Watch through Monday evening for NDZ006>008-014>016-024-
026>030-038-039-054.
MN...Wind Advisory from 1 PM to 10 PM CDT Monday for MNZ003-029.
Flood Watch through Monday evening for MNZ001>009-013>016-022.
UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...AK
AVIATION...Riddle
HYDROLOGY...AKHazardous weather outlook, May 8, 8:35 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 835 AM CDT Sun May 8 2022 MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-091345- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh- 835 AM CDT Sun May 8 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Widespread thunderstorms tonight may lead to additional areas of flooding. There remains considerable overland flooding and river flooding across the northern Red River Valley and Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potentially impactful weather continues through Monday, and returns again Wednesday through Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 091345- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 835 AM CDT Sun May 8 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few strong to severe storms are possible within southeastern North Dakota and west-central Minnesota this afternoon into tonight, bringing chance for large hail up to the size of golf balls and wind gusts to 60 mph. Widespread thunderstorms this afternoon through tonight may lead to additional areas of flooding. There remains notable river flooding within the southern Red River Valley and Sheyenne River Valley. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potentially impactful weather continues through Monday, and returns again Wednesday through Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 44 min |
| May 8, 8:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 50 min |
| May 8, 9:32 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 43 min |
| May 8, 11:44 PM CDT | Special Weather Statement | FGF | Eddy | 31 min |
| May 9, 2:54 AM CDT | Flash Flood Warning | FGF | Eddy | 6 hr |
| May 9, 7:07 AM CDT | Special Weather Statement | FGF | Richland, Sargent | 38 min |
| May 9, 7:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 40 min |
| May 9, 8:12 AM CDT | Areal Flood Advisory | FGF | Richland | 3 hr |
| May 9, 8:19 AM CDT | Areal Flood Advisory | FGF | Cass | 3 hr |
| May 9, 10:58 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| May 9, 3:42 PM CDT | River Flood Warning | FGF | Richland | 8 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.